Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 14045

Case report
Table of Contents - Year : 2016 | Month : April | Volume : 10 | Issue : 4 | Page : OD14 - OD15

Biphasic Effect of Rifampicin on Bilirubin- A Case Report OD14-OD15

Manigandan Gopi, Mandalam Subramanian Seshadri

Correspondence
Dr. G. Manigandan,
33 B thesai Street, Walajapet-632513, Vellore District, Tamilnadu, India.
E-mail: lyfdiver@gmail.com

Drug induced hepatitis is a major problem which a physician encounters in his clinical practice. In view of increasing incidence of tuberculosis in our country a large number of infected individuals are started on Antituberculous (ATT) drugs and rifampicin is invariably part of the regimen. One of the major adverse effects of ATT drugs is drug- induced hepatitis which is characterized by elevation of liver enzymes and bilirubin. Hepatotoxicity is usually idiosyncratic or dose-dependent. Rifampicin causes transient elevation of transaminases in 10-20 percent of individuals and this does not warrant dose adjustments of the drug. Rarely rifampicin can lead to severe hepatitis with hyperbilirubinaemia and marked elevations of SGOT and SGPT and in some patients this can be fatal. The exact mechanism of Rifampicin induced hepatotoxicity is not known but it is postulated to be due to idiosyncratic reaction to rifampicin metabolites which may be directly toxic or induce an immunologically mediated liver injury. Rarely rifampicin may cause hyperbilirubinaemia without enzyme elevation. Here we report a patient with bilateral pulmonary tuberculosis who developed transient severe indirect hyperbilirubinaemia on rifampicin. On review of relevant literature we find that rifampicin can have a biphasic effect on bilirubin, an initial increase in indirect bilirubin and later normalization of bilirubin. We have reported this case because of its rarity in clinical practice.